Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 304, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2020, 5:55 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 13, 2020, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:15 PM CDT | HAIL 1 | 3 Wnw Springview, NE | HAIL RANGED FROM MARBLE TO QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457
WUUS53 KLBF 132255
SVRLBF
NEC017-103-149-132345-
/O.NEW.KLBF.SV.W.0304.200813T2255Z-200813T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
555 PM CDT Thu Aug 13 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Rock County in north central Nebraska...
Northeastern Brown County in north central Nebraska...
Southwestern Keya Paha County in north central Nebraska...
* Until 645 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located 8 miles southwest
of Springview, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springview, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Bobcat State Wildlife Management Area,
Pine Glen State Wildlife Refuge, Antelope Peak and Meadville.
This includes the following highways...
Highway 183 between mile markers 199 and 215.
Highway 12 between mile markers 38 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4266 10002 4286 9998 4286 9956 4258 9961
TIME...MOT...LOC 2255Z 276DEG 9KT 4277 9990
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen2 follow-up statements
854
WWUS53 KLBF 132322
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
622 PM CDT Thu Aug 13 2020
NEC017-103-149-132345-
/O.CON.KLBF.SV.W.0304.000000T0000Z-200813T2345Z/
Rock NE-Brown NE-Keya Paha NE-
622 PM CDT Thu Aug 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTHWESTERN KEYA PAHA
COUNTIES...
At 622 PM CDT, a severe thunderstorm was located over Springview,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springview, Keller Park State Recreation Area, Thomas Creek State
Wildlife Management Area, Bobcat State Wildlife Management Area, Pine
Glen State Wildlife Refuge, Antelope Peak and Meadville.
This includes the following highways...
Highway 183 between mile markers 198 and 215.
Highway 12 between mile markers 38 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4262 9982 4270 10001 4286 9998 4286 9956
4258 9961
TIME...MOT...LOC 2322Z 275DEG 9KT 4282 9978
HAIL...1.00IN
WIND...60MPH
$$
Jurgensen647
WWUS53 KLBF 132342
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
642 PM CDT Thu Aug 13 2020
NEC017-103-149-132352-
/O.EXP.KLBF.SV.W.0304.000000T0000Z-200813T2345Z/
Rock NE-Brown NE-Keya Paha NE-
642 PM CDT Thu Aug 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK...
NORTHEASTERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4262 9982 4270 10001 4286 9998 4286 9956
4258 9961
TIME...MOT...LOC 2342Z 276DEG 9KT 4282 9972
$$
JurgensenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 13, 3:02 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service North Platte NE 302 PM CDT Thu Aug 13 2020 .SHORT TERM...(This evening through Friday night) Issued at 301 PM CDT Thu Aug 13 2020 Near-term concerns revolve around the potential for isolated to widely scattered strong storms later this afternoon and evening across portions of southwest through central Nebraska. Current satellite imagery shows a line of bubbling cumulus stretching from just east of Mullen southwest into Arthur County with additional cu located over far northeast Colorado into portions of Deuel County. This is along a weak convergent boundary/pseudo dryline in place. Morning sounding analysis from LBF depicts a warm layer of air between the h85 and h7 levels maxing out around 22-24 degrees celsius. RAP guidance suggests these temperatures will remain similar if not increase through the daytime hours thus increasing the capping. Instability is not lacking with steep mid-level lapse rates overtop a warm and humid airmass. RAP guidance advertises MLCAPE values in excess of 3000 j/kg. Limiting factor will be shear, given lagging mid-level jet max not anticipated to arrive until this evening. Because of this, 0-6km BWD will be less than 25 knots until these stronger winds arrive. Given relatively weak shear, thinking damaging wind gusts from multicell clusters will be the main threat as DCAPE values will be in excess of 1600 j/kg and 0-3km max theta-e differences approach 30-40k. Cannot rule out some hail as well given the steep lapse rates and SBLI values approaching -8 to -10, but believe this will be more isolated in nature. Shortly after sunset as the boundary layer stabilizes, believe storms will weaken as capping increases. Even with the development of a stout LLJ, thinking this will not be enough to sustain convection well into the evening and as such have PoPs ending by 14/03z. Did bump up temperatures tonight with lows generally ranging from the low 60s in the west to near 70 in the east. Surface boundary associated with northern high plains system will enter the local area on Friday bringing an abrupt wind shift from the southwest to northwest. This will also bring contrasting temperatures across the area with slightly cooler daytime highs expected across the region. The frontal boundary will clear the area by the afternoon but as fgens encounters the more humid airmass to the southeast, rain and thunderstorms will become possible during the afternoon. General thoughts are that the majority of this activity will remain east to southeast of the area. Because of this, have limited PoPs to the eastern tier of counties and only Slight Chance at that. SPC covers much of central Nebraska in a Day 2 Marginal risk of severe weather. Thinking this is adequate with any favored changes being to trim it further east and out of the area but will defer to later forecasts to address this. High temperatures tomorrow will range from the low 80s across the north to low 90s in the far south. Any precipitation chances will exit the area by late evening leaving the area dry for the overnight hours into Saturday. Lows will fall into 50s thanks in part to the drier air. .LONG TERM...(Saturday through Thursday) Issued at 301 PM CDT Thu Aug 13 2020 Beginning 12z Saturday. Period begins with modest northwest flow aloft as upper ridge across the desert southwest strengthens through the weekend. Mid-level flow amplifies as aforementioned ridge shifts slightly north into early Sunday. While strength of the developing ridge varies between the global models, placement is in fairly good agreement. For Saturday evening, on the backside of departing weak surface high pressure, southerly low-level flow should return across portions of central and southwest Nebraska helping advect some better moisture into far southwest Nebraska. This may set the stage for some thunderstorm chances, limited to areas south of I-80 and west of Highway 83. The ECMWF is slightly more bullish on this potential, likely due to cooler mid-level temperatures and thus weaker capping. Meanwhile, the GFS advertises most if not all precipitation chances remain south of the local area. With the NAM playing the middle ground, will keep PoPs in place for now. Given enhanced flow at h5, will have to monitor for potential for a few strong storms, however, given limited moisture this remains a low- confidence threat. Temperatures will generally be near normal values for mid-August with highs in the low 80s northeast to upper 80s south and west. Strengthening low-level jet will allow for rain and thunderstorms to persist into the early morning hours on Sunday with gradual decrease by mid-day Sunday. Weak high pressure works through the area on Sunday with precipitation chances possible in the afternoon, though consensus between models vary a bit. Will keep additional low-end PoPs for this time frame, mainly driven by diurnal heating so peaking during the afternoon hours and waning in the evening. Additional ridge riding shortwaves are likely to move across the high plains in the Tuesday through Friday period. During this time, the upstream ridge is expected to strengthen to near 600 dam with highly amplified flow across the central plains. As the ridge begins to weaken and shift slowly south and east, the ridge axis and with it the thermal ridge will approach towards the weekend suggesting an upwards trend in daytime temperatures for the latter half of the week. Periodic thunderstorm chances will exist owing to the lack of any substantial surface boundary that will scour out any local moisture. Timing of this activity is difficult at range but situations like this tend to follow diurnal swings so will keep day-to-day PoPs highest during the afternoon and early evening hours. Temperatures look to return to above normal values by the end of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Aug 13 2020 Visual flight rules expected with thunderstorms to develop by 14/00z along and east of a line from IML to LBF and ANW and move eastward through 03Z and exiting the north central prior to midnight. Boundary layer moisture shown on timesections, however extent held to few to scattered layer as evening convection will play a role in available moisture until cold front moves southeast Friday afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Keck
Hazardous weather outlook, Aug 13, 3:15 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 315 PM CDT Thu Aug 13 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-142015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 315 PM CDT Thu Aug 13 2020 /215 PM MDT Thu Aug 13 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms over southwest Nebraska. The greatest risk for severe thunderstorms will exist unti 10 pm CT with the threat for severe thunderstorms decreasing with the loss of heating. The greatest risk for severe thunderstorms will extend along and east of a line from Lamar, Arthur, Whitman and Cody. The primary hazards are damaging wind gusts and hail up to 1" in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. An isolated strong or briefly severe thunderstorm may form late Friday afternoon and evening. The area of concern is across north central Nebraska along and east of a line from Ansley to Page. The hazards are wind damage and large hail. Ordinary thunderstorms are possible at times Saturday through Wednesday. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 13, 4:20 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM CDT Thu Aug 13 2020
NEZ036-037-059-132200-
McPherson NE-Lincoln NE-Logan NE-
420 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...NORTHERN
LINCOLN...WEST CENTRAL LOGAN AND EASTERN MCPHERSON COUNTIES UNTIL 500
PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tryon and Ringgold.
This includes the following highways...
Highway 92 between mile markers 197 and 219.
Highway 97 between mile markers 22 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4161 10121 4174 10110 4174 10087 4163 10058
4139 10074
TIME...MOT...LOC 2120Z 295DEG 14KT 4164 10100
JurgensenSpecial weather statement, Aug 13, 5:05 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM CDT Thu Aug 13 2020
NEZ036-037-132245-
McPherson NE-Logan NE-
505 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN...WEST
CENTRAL LOGAN AND EASTERN MCPHERSON COUNTIES UNTIL 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving southeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tryon and Ringgold.
This includes the following highways...
Highway 92 between mile markers 198 and 218.
Highway 97 between mile markers 17 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4161 10113 4173 10094 4154 10062 4139 10082
4139 10091
TIME...MOT...LOC 2204Z 314DEG 11KT 4162 10097
JurgensenSpecial weather statement, Aug 13, 5:43 PM CDT, 12 minutes before
Special Weather Statement National Weather Service North Platte NE 543 PM CDT Thu Aug 13 2020 NEZ006-008-009-132330- Brown NE-Rock NE-Keya Paha NE- 543 PM CDT Thu Aug 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTHERN KEYA PAHA COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Springview, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bassett, Springview, Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Bobcat State Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope Peak and Meadville. This includes the following highways... Highway 183 between mile markers 180 and 182, and between mile markers 197 and 213. Highway 20 between mile markers 255 and 260. Highway 12 between mile markers 38 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4265 10006 4285 9999 4281 9946 4254 9952 TIME...MOT...LOC 2243Z 279DEG 15KT 4273 9988 Jurgensen
Local storm report, Aug 13, 5:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL TRYON 41.56N 100.94W
08/13/2020 E1.00 INCH MCPHERSON NE LAW ENFORCEMENT
&&
CBROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:16 PM CDT | Special Weather Statement | LBF | Sheridan | 14 min |
| Aug 12, 7:27 PM CDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Aug 12, 7:30 PM CDT | Special Weather Statement | LBF | Garden | 30 min |
| Aug 12, 7:59 PM CDT | Special Weather Statement | LBF | Cherry | 61 min |
| Aug 12, 8:20 PM CDT | Special Weather Statement | LBF | Deuel | 40 min |
| Aug 12, 8:52 PM CDT | Special Weather Statement | LBF | Hooker | 38 min |
| Aug 12, 9:30 PM CDT | Special Weather Statement | LBF | Hooker | 30 min |
| Aug 13, 1:04 AM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 48 min |
| Aug 13, 4:20 PM CDT | Special Weather Statement | LBF | McPherson | 40 min |
| Aug 13, 5:05 PM CDT | Special Weather Statement | LBF | McPherson | 40 min |
| Aug 13, 5:23 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 52 min |
| Aug 13, 5:43 PM CDT | Special Weather Statement | LBF | Keya Paha | 47 min |
| Aug 13, 6:08 PM CDT | Special Weather Statement | LBF | McPherson | 52 min |
| Aug 13, 6:42 PM CDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| Aug 13, 6:55 PM CDT | Special Weather Statement | LBF | Keith | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.